Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 124, NWS Denver/Boulder, CO

July 30, 2004Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 30, 2004, 6:09 PM MDT for Lincoln County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2004, 6:09 PM MDT (00:09 UTC)
Expired
Jul 30, 2004, 7:10 PM MDT
In force
61 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 71 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:13 PM MDTHAIL 0.751 N Karval, COHAIL COVERING GROUND 1 TO 2 INCHES DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2678 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 310009
SVRBOU
COC073-310110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
608 PM MDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 710 PM MDT

* AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KARVAL...OR ABOUT 39 MILES SOUTH OF
  LIMON...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...KARVAL
AND WILD HORSE POINT.

VERY LARGE HAIL AND STRONG AND DAMAGING WINDS ARE POSSIBLE WITH 
THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT 
YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 3881 10343 3870 10369 3853 10360 3854 10319
      3878 10317

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:15 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 30, 3:15 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT FRI JUL 30 2004

.SHORT TERM DISCUSSION...CURRENT RADAR DATA SHOWS ISOLATED
THUNDERSTORMS MOVING SOUTHEASTWARD ACROSS THE ALPINE AREAS AND
PALMER RIDGE.  THERE IS A PRETTY DECENT BOUNDARY MOVING NORTHWARD
INTO THE SOUTHERN DENVER METRO AREA.  SURFACE DATA SHOWS THE DEW
POINTS IN THE MID 30S TO UPPER 40S RANGE ACROSS THE PLAINS AND
FALLING.  THE CAPES HAVE DROPPED OFF QUITE A BIT ON THE LAPSE AND
ACARS DATA.  THE STORMS ARE HAVING TROUBLE SURVIVING OUT ON THE
PLAINS.  THEY AREA HOLDING TOGETHER BETTER ALONG THE PALMER RIDGE.
THE STEERING LEVEL FLOW IS PRETTY STIFF OUT OF THE NORTHWEST
ACCORDING TO THE PROFILERS.  GRIDS ARE SHOWING THE NORTHWESTERLY
FLOW ALOFT TO CONTINUE INTO EARLY SATURDAY...BEFORE BECOMING DUE
WESTERLY BY AFTERNOON.  THE UPPER RIDGE CENTER IS PROGGED OVER NORTH
CENTRAL NEW MEXICO BY SATURDAY AFTERNOON.  THE DIV-Q GRIDS SHOW WEAK
SUBSIDENCE ACROSS THE FORECAST AREA FOR THE FIRST TWO PERIODS.
CROSS SECTIONS SHOW SOME MID AND UPPER LEVEL MOISTURE THIS EVENING
...LESS FOR SATURDAY AFTERNOON.  GRIDS SHOW POOR BOUNDARY LAYER
MOISTURE FOR THE FIRST TWO PERIODS.  THE THETA-E AXIS IS WAY EAST
INTO KANSAS BY SATURDAY AFTERNOON.  CAPES ARE PRETTY LOW OVER ALL
THE FORECAST AREA ON SATURDAY.  CROSS SECTIONS SHOW BETTER POTENTIAL
INSTABILITY THIS EVENING...THEN SATURDAY AFTERNOON...HOWEVER LAPSE
RATES ARE A BIT STEEPER SATURDAY.  WILL KEEP POPS IN THE 10-20%
RANGE THIS EVENING...THEN A SLIGHT DECREASE FOR SATURDAY LATE DAY.
LITTLE CHANGE FROM CURRENT THINKING.  FOR TEMPERATURES...GRIDS SHOW
READINGS TO BE ABOUT 3-5 C WARMER FOR SATURDAYS HIGHS THEN THE
CURRENT READINGS.

.LONG TERM DISCUSSION...UPPER RIDGE WILL REMAIN CENTERED OVER NEW
MEXICO THROUGH NEXT FRIDAY.  DONT EXPECT MUCH CHANGE IN THE OVERALL
WEATHER AS WARM MID LEVEL TEMPS WILL KEEP CONVECTION AT BAY.  THERE
ARE SOME HINTS THAT MONSOONAL MOISTURE WILL BUBBLE UP UNDER THE
RIDGE...WITH 700-500 MB TRAJECTORIES COMING OUT OF MEXICO WHERE
DAILY ROUNDS OF CONVECTION CONTINUE.  THE MAIN THRUST OF THIS
MOISTURE WILL PROBABLY IN THE LATE MONDAY TO TUESDAY TIME FRAME.
WILL EXTEND POPS A LITTLE FARTHER EAST THAN NORMAL FOR TUESDAY.
OTHERWISE...GOING 10-20 PERCENT POPS FOR LOCATIONS IN/NEAR THE
MOUNTAINS LOOKS GOOD THROUGH THE NEXT 7 DAYS.

TEMPERATURES ON THE PLAINS WILL GET WELL INTO THE 90S AS 700 MB
TEMPS RISE TO 17-18C.  SEE LITTLE IN THE WAY OF FRONTS...ALTHOUGH
ONE COULD ARGUE THAT SOME SORT OF A SURGE MAY WORK INTO THE
NORTHEAST CORNER NEXT TUESDAY OR WEDNESDAY...BUT ONLY IF NORTHWEST
FLOW INCREASES ACROSS THE CENTRAL PLAINS.  IN ANY CASE...DONT
EXPECT MUCH DIFFERENCE IN THE WEATHER.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KOOPMEINERS/BARJENBRUCH
Hazardous weather outlook, Jul 30, 11:17 AM MDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1117 AM MDT FRI JUL 30 2004

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1117 AM MDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP OVER THE
HIGH COUNTY AFTER 1 PM...THEN OUT OVER THE PLAINS AFTER 4 PM.
CONDITIONS ARE NOT VERY FAVORABLE FOR AND SEVERE WEATHER...ALTHOUGH
THE STORMS WILL BE FAIRLY HIGH BASED...SO WINDS GUSTS TO 45 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 30, 4:29 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
429 PM MDT FRI JUL 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     EVERGREEN               39.63N 105.34W
07/30/2004  60 MPH           JEFFERSON          CO   TRAINED SPOTTER

&&

CLB
Local storm report, Jul 30, 4:40 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
440 PM MDT FRI JUL 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     EVERGREEN               39.63N 105.34W
07/30/2004  71 MPH           JEFFERSON          CO   TRAINED SPOTTER

0410 PM     TSTM WND GST     EVERGREEN               39.63N 105.34W
07/30/2004  60 MPH           JEFFERSON          CO   TRAINED SPOTTER

&&

CLB

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.